Alert archive / Missouri / Flash Flood Watches in 2016
Flash Flood Watch 6, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood watch at Aug 29, 2016, 3:17 PM CDT for Atchison County, Doniphan County, Kansas; 5 counties in Missouri. It took effect at Aug 29, 2016, 7:00 PM CDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2016, 3:17 PM CDT (20:17 UTC)
- In effect from
- Aug 29, 2016, 7:00 PM CDT
- Expired
- Aug 30, 2016, 3:36 PM CDT
- In force
- 21 hr
- Issued by
- NWS Kansas City, MO
- Flood severity
- None
Counties Atchison County, KS, Doniphan County, KS, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Holt County, MO, Nodaway County, MO
The radar
The Topeka radar (KTWX), 147 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
214 WGUS63 KEAX 292017 FFAEAX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 317 PM CDT MON AUG 29 2016 ...MORE TORRENTIAL RAIN FOR NORTHWEST MISSOURI... .SCATTERED THUNDERSTORMS WILL LIFT NORTH TODAY INTO THIS EVENING WITH TORRENTIAL RAIN LIKELY FROM ANY STORMS THAT OCCUR. MUCH OF THE FOCUS FOR STORMS LATE TONIGHT THROUGH TUESDAY WILL BE ACROSS THE EXTREME NORTHEAST CORNER OF KANSAS INTO THE FAR NORTHWEST CORNER OF MISSOURI. HOWEVER...THIS FLASH FLOOD WATCH MAY NEED EXPANDING SOUTH DEPENDING ON WHERE STORMS SET UP OVER THE NEXT 24 HOURS. KSZ025-102-MOZ001-002-011-012-020-300430- /O.NEW.KEAX.FF.A.0006.160830T0000Z-160831T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ATCHISON KS-DONIPHAN-ATCHISON MO-NODAWAY-HOLT-ANDREW-BUCHANAN- INCLUDING THE CITIES OF...ATCHISON...WATHENA...ELWOOD...TROY... HIGHLAND...TARKIO...ROCKPORT...FAIRFAX...MARYVILLE...MOUND CITY... OREGON...MAITLAND...FOREST CITY...CRAIG...SAVANNAH... COUNTRY CLUB VILLA...ST. JOSEPH AIRPORT...ST. JOSEPH 317 PM CDT MON AUG 29 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH TUESDAY EVENING... THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KANSAS AND NORTHWEST MISSOURI...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST KANSAS...ATCHISON KS AND DONIPHAN. IN NORTHWEST MISSOURI...ANDREW...ATCHISON MO...BUCHANAN...HOLT AND NODAWAY. * FROM 7 PM CDT THIS EVENING THROUGH TUESDAY EVENING * SCATTERED THUNDERSTORMS ARE EXPECTED TO BRING TORRENTIAL RAIN TO PARTS OF NORTHWEST MISSOURI LATE TONIGHT INTO TUESDAY...WITH LOCAL RAINFALL TOTALS EXCEEDING 2 INCHES. * EXCESSIVE RAINFALL COULD LEAD TO FLASH FLOODING OF CREEKS... STREAMS LOW-LYING AREAS...AND URBAN LOCATIONS. FLOODING MAY OCCUR IN AREAS THAT ARE NOT TYPICALLY FLOOD PRONE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
3 follow-up statements
878 WGUS63 KEAX 300243 FFAEAX FLOOD WATCH NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 943 PM CDT MON AUG 29 2016 ...MORE TORRENTIAL RAIN FOR NORTHWEST MISSOURI... .SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI OVERNIGHT. MUCH OF THE FOCUS FOR STORMS LATE TONIGHT THROUGH TUESDAY WILL BE ACROSS THE EXTREME NORTHEAST CORNER OF KANSAS INTO THE FAR NORTHWEST CORNER OF MISSOURI. HOWEVER...THIS FLASH FLOOD WATCH MAY NEED EXPANDING SOUTH DEPENDING ON WHERE STORMS SET UP OVER THE NEXT 24 HOURS. KSZ025-102-MOZ001-002-011-012-020-301100- /O.CON.KEAX.FF.A.0006.000000T0000Z-160831T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ATCHISON KS-DONIPHAN-ATCHISON MO-NODAWAY-HOLT-ANDREW-BUCHANAN- INCLUDING THE CITIES OF...ATCHISON...WATHENA...ELWOOD...TROY... HIGHLAND...TARKIO...ROCKPORT...FAIRFAX...MARYVILLE...MOUND CITY... OREGON...MAITLAND...FOREST CITY...CRAIG...SAVANNAH... COUNTRY CLUB VILLA...ST. JOSEPH AIRPORT...ST. JOSEPH 943 PM CDT MON AUG 29 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHEAST KANSAS AND NORTHWEST MISSOURI... INCLUDING THE FOLLOWING AREAS...IN NORTHEAST KANSAS...ATCHISON KS AND DONIPHAN. IN NORTHWEST MISSOURI...ANDREW...ATCHISON MO...BUCHANAN...HOLT AND NODAWAY. * THROUGH TUESDAY EVENING * SCATTERED THUNDERSTORMS ARE EXPECTED TO BRING TORRENTIAL RAIN TO PARTS OF NORTHWEST MISSOURI LATE TONIGHT INTO TUESDAY... WITH LOCAL RAINFALL TOTALS EXCEEDING 2 INCHES. * EXCESSIVE RAINFALL COULD LEAD TO FLASH FLOODING OF CREEKS... STREAMS LOW-LYING AREAS...AND URBAN LOCATIONS. FLOODING MAY OCCUR IN AREAS THAT ARE NOT TYPICALLY FLOOD PRONE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
829 WGUS63 KEAX 300837 FFAEAX FLOOD WATCH NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 337 AM CDT TUE AUG 30 2016 KSZ025-102-MOZ001-002-011-012-020-302130- /O.CON.KEAX.FF.A.0006.000000T0000Z-160831T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ATCHISON KS-DONIPHAN-ATCHISON MO-NODAWAY-HOLT-ANDREW-BUCHANAN- INCLUDING THE CITIES OF...ATCHISON...WATHENA...ELWOOD...TROY... HIGHLAND...TARKIO...ROCKPORT...FAIRFAX...MARYVILLE...MOUND CITY... OREGON...MAITLAND...FOREST CITY...CRAIG...SAVANNAH... COUNTRY CLUB VILLA...ST. JOSEPH AIRPORT...ST. JOSEPH 337 AM CDT TUE AUG 30 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHEAST KANSAS AND NORTHWEST MISSOURI... INCLUDING THE FOLLOWING AREAS...IN NORTHEAST KANSAS...ATCHISON KS AND DONIPHAN. IN NORTHWEST MISSOURI...ANDREW...ATCHISON MO...BUCHANAN...HOLT AND NODAWAY. * THROUGH THIS EVENING * MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL RATES WILL IMPACT PORTIONS OF NORTHEAST KANSAS AND NORTHWEST MISSOURI TODAY...RESULTING IN LOCAL RAINFALL TOTALS EXCEEDING 2 INCHES. * EXCESSIVE RAINFALL COULD LEAD TO FLASH FLOODING OF CREEKS... STREAMS LOW-LYING AREAS...AND URBAN LOCATIONS. FLOODING MAY OCCUR IN AREAS THAT ARE NOT TYPICALLY FLOOD PRONE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
186 WGUS63 KEAX 302036 FFAEAX FLOOD WATCH NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 336 PM CDT TUE AUG 30 2016 KSZ025-102-MOZ001-002-011-012-020-302145- /O.CAN.KEAX.FF.A.0006.000000T0000Z-160831T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ATCHISON KS-DONIPHAN-ATCHISON MO-NODAWAY-HOLT-ANDREW-BUCHANAN- INCLUDING THE CITIES OF...ATCHISON...WATHENA...ELWOOD...TROY... HIGHLAND...TARKIO...ROCKPORT...FAIRFAX...MARYVILLE...MOUND CITY... OREGON...MAITLAND...FOREST CITY...CRAIG...SAVANNAH... COUNTRY CLUB VILLA...ST. JOSEPH AIRPORT...ST. JOSEPH 336 PM CDT TUE AUG 30 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KANSAS AND NORTHWEST MISSOURI HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at Aug 29, 1:03 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 29, 1:03 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 103 PM CDT MON AUG 29 2016 .Discussion... Issued at 358 AM CDT MON AUG 29 2016 Very little change is noted with the weather pattern today, and as such approaching the forecast from a persistence standpoint is a decent starting point. Predictability of thunderstorm coverage remains rather ambiguous as no notable upper waves or synoptic boundaries are present. Highest coverage of thunderstorms will be during the afternoon and evening hours during peak instability and eroded convective inhibition within areas of preexisting outflow boundaries and new outflow from ongoing thunderstorms. The environment is also similar with modest deep layer shear and pockets of moderate instability. The shear is slightly stronger across far northern Missouri, colocated with the highest instability north of Interstate 70. While organized, persistent convection will generally not be supported, a couple strong storms cannot be ruled out, especially along and north of Interstate 70. The main threat will be brief downburst winds approaching 50-60 mph gusts. Additionally, the most robust storms will be capable of producing very heavy rainfall within a short amount of time, therefore convection that manages to form in clusters aided by colliding outflow boundaries will have a localized flash flooding potential. With the loss of diurnal instability, convection should gradually wane prior to midnight. Temperatures will reach the middle to upper 80s and lows in the upper 60s to near 70. The pattern undergoes some changes Tuesday into Wednesday. A large upper trough will begin to dig into the northeast US, while energy from a remnant cutoff low currently near the Four-Corners region moves across the region. At the surface, a cold front will push through the forecast area on Wednesday. These players will lead to a notable increased chance for thunderstorms across the area Tuesday through Wednesday. Similar environment will exist, with the threat of a few strong storms and an increased potential for heavy rainfall and localized flooding. Temperatures will be coolest on Thursday and Friday as cooler and drier air advects into the area upon northeasterly surface winds. Afternoon readings will generally reside in the 70s with lows in the 50s. && .Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 103 PM CDT MON AUG 29 2016 VFR conditions will likely prevail at all the terminals over the next 24 hours, though there will be a threat of VCTS late this afternoon and evening. Confidence is not high enough to warrant including a TEMPO or FM group in the TAF sites at this time owing to the poor predictability of today's storms. Expect any stormy activity today to fade this evening with the loss of day time heating, but will have to watch for another round of storms later Tuesday. && .EAX Watches/Warnings/Advisories... KS...None. MO...None. && Discussion...Blair Aviation...Cutter
Hazardous weather outlook, Aug 29, 5:26 AM CDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 526 AM CDT MON AUG 29 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301030- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 526 AM CDT MON AUG 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY WITH THE BEST CHANCES OCCURRING DURING THE AFTERNOON AND EVENING HOURS. A COUPLE STORMS MAY BE STRONG WITH GUSTY DOWNBURST WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS WILL INCREASE TUESDAY AND WEDNESDAY AREAWIDE. LOCALIZED FLASH FLOODING WILL BE THE PRIMARY WEATHER HAZARD WITH THESE STORMS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:13 PM CDT | Special Weather Statement | EAX | Leavenworth, Wyandotte | 32 min |
| Aug 28, 8:15 PM CDT | Areal Flood Advisory | EAX | Johnson, Leavenworth, Wyandotte | 3 hr |
| Aug 28, 8:54 PM CDT | Special Weather Statement | EAX | Wyandotte | 36 min |
| Aug 28, 7:14 PM CDT | Special Weather Statement | EAX | Grundy, Mercer | 31 min |
| Aug 28, 7:27 PM CDT | Flash Flood Warning | EAX | Grundy | 3 hr |
| Aug 28, 10:04 PM CDT | Flash Flood Warning | EAX | Platte | 2 hr |
| Aug 29, 5:54 PM CDT | Special Weather Statement | EAX | Harrison | 36 min |
| Aug 29, 6:14 PM CDT | Severe Thunderstorm Warning | EAX | Schuyler | 46 min |
Nearby
Flash Flood Watches in Missouri, 2016Flash Flood Watches in Kansas, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.